Alert archive / North Dakota / Special Weather Statements in 2017
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Aug 9, 2017, 5:44 PM CDT for Richland County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 5:44 PM CDT (22:44 UTC)
- Expired
- Aug 9, 2017, 6:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
County Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 114 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
087 WWUS83 KFGF 092244 SPSFGF Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 544 PM CDT WED AUG 9 2017 MNZ003-029-NDZ039-053-092345- Clay MN-Wilkin MN-Richland ND-Cass ND- 544 PM CDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...NORTHWESTERN WILKIN...SOUTHEASTERN CASS AND NORTHERN RICHLAND COUNTIES UNTIL 645 PM CDT... At 544 PM CDT, Doppler radar was tracking a strong thunderstorm over Barrie, or 24 miles southwest of Fargo, moving east at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Kindred, Abercrombie, Walcott, Christine, Wolverton, Colfax and Comstock. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4649 9717 4668 9710 4668 9658 4637 9663 TIME...MOT...LOC 2244Z 274DEG 16KT 4657 9707 $$ Lee
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:50 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 9, 2:50 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 250 PM CDT Wed Aug 9 2017 .SHORT TERM...(This evening through Thursday) Issued at 245 PM CDT Wed Aug 9 2017 Main challenge in the short term will be Thunder potential/coverage and severity. Upper low will continue to propagate east along the international border region. Impulses rotating around the low will provide upper support for convection to continue into the evening hours. Best organization at this time and supported by CAMs and high resolution model guidance will be along trailing cold front roughly bisecting the forecast area from ne- sw and more spotty vcnty sfc low over the northern fa. Shear and mid level lapse rates not impressive however sufficient instability and cape for a few storms to approach severe limits. Probably more likely will be funnel clouds associated with upper low. No reports yet but SPS may be warranted if calls start coming in. Guidance indicating that convection should weaken with loss of heating however with upper low in the vicinity showers may linger overnight and have pops going accordingly. Drier air still aways back into Sask so lows should not be too far off from last night. Lingering pops warranted across most of the fa tomorrow until upper low exits the region. Any additional rain amounts will be light and mainly east of the valley. With cooler column in place temperatures will hold mainly in the upper 60s to mid 70s depending on degree of solar. .LONG TERM...(Thursday night through Wednesday) Issued at 245 PM CDT Wed Aug 9 2017 By Thursday night, clouds will be clearing from northwest to southeast as high pressure moves in from Manitoba. For Friday, high pressure takes hold across Minnesota and the eastern Dakotas, bringing more dry weather most areas for the weekend and into early next week. There are some small chances for scattered showers and storms as a few weak disturbances pass through the southern half of the Red River Valley and lakes country in west central Minnesota Saturday through early Sunday, but no signal for widespread or heavy rain events indicated. As the Northern Plains region remains in northwest flow aloft through early next week due to a blocking ridge in the West, temperatures will be below to near normal values, remaining in the upper 70s to lower 80s. Models are in decent agreement regarding a chance of more widespread rain as a system moves in for the middle of next week, but this is still pretty far out. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1254 PM CDT Wed Aug 9 2017 Main challenge was mention of tsra across the Fa this afternoon into the evening. At this time it looks like eventually favored location for storms will be along and south of highway 2 and mentioned tempo groups for T later this afternoon. Once convection moves through this evening could see some wrap around MVFR cigs tonight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Voelker LONG TERM...BP AVIATION...Voelker
Hazardous weather outlook, Aug 9, 6:49 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 649 AM CDT Wed Aug 9 2017 MNZ029-030-040-NDZ049-052-053-101200- Wilkin-West Otter Tail-Grant-Ransom-Sargent-Richland- 649 AM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. The threats are hail to 1 inch and 60 mph winds. Locally heavy rainfall as well this afternoon into this evening, which may come down heavy in a short time causing minor flooding concerns. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-024- 026>030-038-039-054-101200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail- Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Western Walsh County- 649 AM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected through the day and into this evening. Some storms will contain brief heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Local storm report, Aug 9, 5:03 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
503 PM CDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 1 SW ALICE 46.75N 97.57W
08/09/2017 E1.00 INCH CASS ND PUBLIC
VERY HEAVY RAIN AND STRONG WINDS ALONG WITH HAIL NEARLY
COVERING THE GROUND ACROSS CENTRAL CLIFTON TOWNSHIP. A
FEW OF THE LARGEST HAIL WERE NICKEL TO QUARTER SIZED.
MOST WERE PEA TO DIME SIZED.
&&
GGUSTLocal storm report, Aug 9, 5:05 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
505 PM CDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 E FINGAL 46.76N 97.71W
08/09/2017 E0.88 INCH BARNES ND PUBLIC
DIME TO NICKEL SIZED HAIL AND VERY HEAVY RAIN FELL ACROSS
EAST CENTRAL BINGHAMPTON TOWNSHIP.
&&
GGUSTSpecial weather statement, Aug 9, 5:21 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
521 PM CDT WED AUG 9 2017
NDZ049-052-092315-
Sargent ND-Ransom ND-
521 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANSOM AND NORTHERN
SARGENT COUNTIES UNTIL 615 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elliott, or 36 miles north of Britton, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gwinner, Milnor, De Lamere, McLeod, Stirum, Hamlin and Elliott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4622 9790 4640 9789 4641 9728 4628 9728
4628 9727 4612 9726
TIME...MOT...LOC 2220Z 269DEG 20KT 4632 9779
LeeSpecial weather statement, Aug 9, 5:24 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 524 PM CDT WED AUG 9 2017 MNZ003-092330- Clay MN- 524 PM CDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY COUNTY UNTIL 630 PM CDT... At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near Dilworth, or 8 miles east of Fargo, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Funnel clouds are also possible with this storm. This strong thunderstorm will be near... Glyndon around 530 PM CDT. Averill around 600 PM CDT. Felton around 630 PM CDT. Other locations impacted by this storm include Moorhead Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4684 9665 4698 9673 4714 9643 4693 9625 TIME...MOT...LOC 2223Z 242DEG 8KT 4692 9665 voelker
Local storm report, Aug 9, 5:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
530 PM CDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM FUNNEL CLOUD 2 N DILWORTH 46.90N 96.70W
08/09/2017 CLAY MN OTHER FEDERAL
WALL CLOUD AND FUNNEL VIEWED BY MULTIPLE SOURCES NEAR
FARGO AND MOORHEAD. FARGO ATC ESTIMATES FUNNEL WAS 5E OF
KFAR. FUNNEL APPEARED TO REMAIN NEAR THE CLOUD BASE
THROUGH ABOUT 524 PM CDT.
&&
GGUSTSpecial weather statement, Aug 9, 5:44 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 544 PM CDT WED AUG 9 2017 MNZ003-029-NDZ039-053-092345- Clay MN-Wilkin MN-Richland ND-Cass ND- 544 PM CDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...NORTHWESTERN WILKIN...SOUTHEASTERN CASS AND NORTHERN RICHLAND COUNTIES UNTIL 645 PM CDT... At 544 PM CDT, Doppler radar was tracking a strong thunderstorm over Barrie, or 24 miles southwest of Fargo, moving east at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Kindred, Abercrombie, Walcott, Christine, Wolverton, Colfax and Comstock. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4649 9717 4668 9710 4668 9658 4637 9663 TIME...MOT...LOC 2244Z 274DEG 16KT 4657 9707 Lee
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:27 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 63 min |
| Aug 9, 5:24 PM CDT | Special Weather Statement | FGF | Clay | 66 min |
| Aug 9, 6:51 PM CDT | Special Weather Statement | FGF | Grant | 54 min |
| Aug 9, 2:30 PM CDT | Special Weather Statement | FGF | Griggs, Steele | 60 min |
| Aug 9, 2:43 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 62 min |
| Aug 9, 3:37 PM CDT | Special Weather Statement | FGF | Barnes, Cass | 38 min |
| Aug 9, 4:19 PM CDT | Special Weather Statement | FGF | Cass | 41 min |
| Aug 9, 4:29 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 31 min |
| Aug 9, 4:56 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 49 min |
| Aug 9, 5:21 PM CDT | Special Weather Statement | FGF | Sargent | 54 min |
Nearby
Special Weather Statements in North Dakota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.